# SDR CA140627013

- Difficulty date: June 26, 2014
- Submitted: March 12, 2015
- Operation: General aviation
- Make and model: Robsin R66
- Engine: Allsn 250C30
- System (JASC): 7250 · Turbine Section
- Part: Turbine Wheel
- Part number: RR30000236
- Condition: Failed
- Location: Engine
- Part time: 95 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: A

## Discrepancy

(CAN) DURING FLIGHT, THE PILOT HEARD AN ABNORMAL NOISE, SAW N1 AND N2 FLUCTUATIONS AND OBSERVED A CHIP LIGHT.  HE LANDED IMMEDIATELY USING ENGINE POWER.  THE HELICOPTER WAS TRANSPORTED FOR TROUBLESHOOTING.  THE OIL SYS WAS FLUSHED.  DURING THE SUBSEQUENT GROUND RUN, THE ENGINE HOWLED DURING ACCELERATION AND THE CHIP LIGHT BLINKED.  MORE TROUBLESHOOTING OCCURRED WITHOUT RESOLUTION UNTIL FINALLY A REPLACEMENT ENGINE WAS INSTALLED AND THERE WAS NO MORE ABNORMAL NOISE.  ENGINE WAS SHIPPED FOR TEST CELL RUN.  DURING TEST CELL RUN, ABNORMAL NOISE, HOWLING SOUND, WAS OBSERVED/CONFIRMED. THE NOISE INCREASED AS N2 INCREASED.  VIBRATION LEVELS WERE NOTED TO BE BEYOND LIMITS.   TEST WAS ABORTED WITHIN APPROXIMATELY 20 SECONDS OF ENGINE START.  TURBINE WAS DISMANTLED TO REVEAL METAL BREAKOUT AT A RELIEF SLOT ON THE OUTER SHROUD OF THE 3RD STAGE TURBINE WHEEL.  CLOSER INSPECTION OF THE WHEEL SHOWS THAT THE RELIEF SLOT IN THE AREA OF METAL BREAKOUT IS NOT IN PROPER LOCATION, CENTERED BETWEEN AIRFOILS.  FURTHER, THE EDM OPERATION TO CREATE THE RELIEF SLOT HAS NICKED THE AIRFOIL.  ALL OTHER RELIEF SLOTS APPEAR TO BE PROPERLY LOCATED.
